Be a part of the ITP community and stay informed.
Login to your account or REGISTER
.

•  Web site Help & Info

Welcome, Guest
Username: Password: Remember me
  • Page:
  • 1

TOPIC:

Has it happened to you? 6 years 3 months ago #55433

  • Amelia95
  • Offline
  • Posts: 4
  • Thank you received: 2
Just got home from the GP (non itp related for once!) And have been prescribed some antibiotics...
After a long chat with my doctor and my symptoms he recommended trimethoprim. Steroid card at the ready I stressed about my blood and only just coming off steroids a month or two ago thinking it would be fine.
Went to pick up the tablets no problems what so ever to get home to read the information leaflet to see that anyone with a blood problem/disorder should not take these drugs! This is the second time it's happened to me. Just a pain! Am I the only one this has happened too? What would you do?

Please Log in or Create an account to join the conversation.

Has it happened to you? 6 years 3 months ago #55439

  • Sandi
  • Offline
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12436
  • Karma: 11
  • Thank you received: 2369
Amelia:

What does it say, exactly? Most drugs list bleeding or thrombocytopenia as a side effect, you can't get away from it. ITP treatments even list it.

Some drugs can cause blood thinning though and if that's the case, you wouldn't want to take that one if counts are down.
The following user(s) said Thank You: Amelia95

Please Log in or Create an account to join the conversation.

Has it happened to you? 6 years 3 months ago #55442

  • Amelia95
  • Offline
  • Posts: 4
  • Thank you received: 2
Hi Sandi,

All it said was do not take if you have a blood problem/disorder, anything else I wouldn't have questioned as much as you quite rightly said you can't get away from somethings!
But I spoke to the GP today and he has changed it for me advising to stop taking them immediately and to get a test done just in case if I had, luckily I hadn't!
I totally understand people make mistakes just frustrating and expensive!

Please Log in or Create an account to join the conversation.

Has it happened to you? 6 years 3 months ago #55443

  • Sandi
  • Offline
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12436
  • Karma: 11
  • Thank you received: 2369
I know. :( I'm glad he changed it for you. Hopefully you don't have any problems with the new drug.
The following user(s) said Thank You: Amelia95

Please Log in or Create an account to join the conversation.

Has it happened to you? 6 years 3 months ago #55444

  • Rob16
  • Offline
  • Posts: 1125
  • Karma: 2
  • Thank you received: 275
Trimethoprim is one of the ingredients of Bactrim (trimethoprim-sulfamethoxazole). A fair number of forum members suspect that their ITP was triggered by Bactrim, but there is no way to know for sure.

Sandi was referring to drug-induced thrombocytopenia (DIPT), which can happen with a wide variety of medications. The list includes many common medication, including Bactrim. The effect is usually reversible once the offending medication is removed. There is no evidence that having ITP makes one more susceptible to DITP.

In addition, trimethoprim has the potential of interfering with folic acid metabolism, especially in the combination trimethoprim-sulfamethoxazole (Bactrim), causing various hematological problems including thrombocytopenia, but especially macrocytic anemia.
The following user(s) said Thank You: Amelia95

Please Log in or Create an account to join the conversation.

Has it happened to you? 6 years 3 months ago #55445

  • Amelia95
  • Offline
  • Posts: 4
  • Thank you received: 2
Thank you very much for your reply, it's good to know!

Please Log in or Create an account to join the conversation.

  • Page:
  • 1

Charity NavigatorGuideStar Seal NORD Member BadgeTHSNA logo